Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

February 2, 2018Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Feb 2, 2018, 5:41 AM EST for Wayne County, New York. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2018, 5:41 AM EST (10:41 UTC)
Expired
Feb 2, 2018, 7:00 AM EST
In force
79 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 89 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS81 KBUF 021041
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
541 AM EST FRI FEB 2 2018

NYZ004>006-021200-
Oswego-Wayne-Northern Cayuga-
541 AM EST FRI FEB 2 2018

...A BAND OF LAKE EFFECT SNOW WILL AFFECT NORTHERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 535 AM EST, A band of lake effect snow producing snow fall rates 
of 2 inches per hour will remain nearly stationary through 700 AM. 
The axis of heaviest snow will roughly extend from Sodus Point to 
Wolcott to Cato. If traveling, be prepared for rapidly changing road 
conditions and visibilities. This band is expected to become less 
organized later this morning, with snowfall rates diminishing some.

Locations impacted include...
Fulton, Fair Haven Beach State Park, Williamson, Sodus, Weedsport,
Cato, Chimney Bluffs State Park, Sterling, Phoenix and Rose.

This includes Interstate 90 near exit 40.
 
LAT...LON 4324 7615 4327 7621 4322 7619 4320 7621
      4324 7627 4322 7626 4320 7627 4323 7631
      4323 7648 4314 7649 4311 7647 4310 7650
      4304 7650 4327 7738 4332 7732 4333 7714
      4331 7697 4337 7676 4326 7614
$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 2, 4:16 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 2, 4:16 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
416 AM EST Fri Feb 2 2018

.SYNOPSIS...
Northwest flow will result in snow showers south and east of the
lakes into the weekend. A persistent snow band will be across the
southern shoreline of Lake Ontario and will move north into the Tug
Hill Plateau region tonight. A wintry pattern continues this weekend
and into next week with frequent chances of snow.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front has cleared the Great Lakes and is located near the
Hudson River Valley this morning. Strong cold air advection will
continue for the eastern Great Lakes today and tonight. Northwest
flow across the lakes has generated a lake response overnight and
snow showers will persist south and east of Lakes Erie and Ontario.
A persistent lake effect band will reside along the southern shore
of Lake Ontario affecting Niagara to Oswego counties as lake induced
CAPE increases through the afternoon.

A nearly steady northwest flow will persist through this evening.
This direction coupled with a sufficient amount of ice cover on Lake
Erie will limit snowfall intensity downwind of the lake. Minor snow
accumulations are expected across the Buffalo metro and Southern
Tier through tonight. Off Lake Ontario...upstream convergence with a
Georgian Bay connection has formed a semi-organized lake effect
band along the southern shore this morning. This band will
persist although weaken some today as northwest flow becomes
more uniform and upstream convergence weakens. Snow showers will
taper off across the western southern shore and the band will
persist further east, from Monroe to Oswego counties.
Accumulations will range from 1-2 inches from Niagara county to
5-10 inches across Wayne to Oswego counties into this evening.

Winds will begin to back westerly tonight and into Saturday morning.
Diminishing snow showers will move northward towards the Buffalo
metro tonight. Light snow/flurries are expected with little to no
accumulation. The lake effect band off Lake Ontario will shift
northward and intensify as it moves into the Tug Hill Plateau
region and orographic enhancement increases. Snow accumulations
of 4 to 8 inches are expected into Saturday.

A Winter Weather Advisory is in effect for Wayne, Cayuga and Oswego
counties through tonight. A Winter Weather Advisory was issued for
Jefferson and Lewis counties for tonight through Saturday afternoon.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Expect a fairly well organized lake effect band to extend east of
Lake Ontario Saturday morning, with ample instability and moisture
and a westerly wind direction which will result in a long fetch.
This band will lift northward into Jefferson county and weaken
Saturday afternoon as temperatures aloft warm. Even though the band
will be moving Saturday, expect snowfall rates will be fairly
intense with snow accumulating quickly. Based on this, will extend
the advisory to Jefferson and Lewis counties through Saturday.
Expect the most snow to accumulate across the western face of the
Tug Hill near the Jefferson/Oswego county border, with lesser
amounts across eastern Lewis county and Jefferson county from
Watertown northward.

Otherwise, a broad area of mid-level warm air advection will extend
east of weak low pressure which will b centered across the mid-
western states. This may produce some light snow outside of the lake
effect, and will also allow temperatures to warm into the mid 20s to
lower 30s by late in the day.

This low will track into southern Ontario province and weaken,
eventually giving way to low pressure developing along the Atlantic
coast on Sunday. Then an associated cold front will move across the
area Sunday evening, with snow tapering off from west to east late
Sunday night. The system will be supported by a fairly strong
shortwave and ample moisture resulting in a general light snowfall
on Sunday with accumulation in the 2-4 inch ballpark. Expect highs
mainly in the 30s on Sunday, with temperatures falling into the
teens and single digits behind the cold front Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
On Monday, low pressure will be departing across the Canadian
Maritimes with the mid-level trough axis pivoting across the Great
Lakes. This may result in some snow showers, with the best chance
east of the lakes where 850mb temps down to -20C could support lake
enhanced snow through Monday night.

Tuesday through Thursday will be focused on what models are showing
as another deepening synoptic low shifting from the Southern Plains
to the Tennessee Valley to New England. This system is likely to
produce a narrow band of 6+ inches of snow, which may include a
portion of our area. There will be a sharp cut off to the northwest
of the track of this low. With widespread warm advection associated
with this low the forecast will maintain likely PoPs Tuesday night
and Wednesday which continues to be supported by model consensus.
Following the low, lingering moisture and another shot of arctic air
will support chance POPs for upslope and lake effect snows Wednesday
night into Thursday.

Temperatures will remain near or just below normal through next
week. Highs will run in the 20s to low 30s with lows dipping down
into the teens and single digits each night.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Post-frontal winds will continue across the terminals this morning
with mainly MVFR and sporadic IFR. Lake effect snow showers will
develop with the more persistent showers across KJHW and KROC this
morning. Lake effect snow showers will taper off at KJHW today
however brief periods of MVFR vsbys cant be ruled out. A persistent
lake effect band will be near KROC through tonight and periods of
MVFR/IFR vsbys are possible through this evening.

Winds become westerly tonight into Saturday morning and lake effect
snow showers will move northward. -SN will move into KART and KBUF
with flight restrictions likely at KART Saturday morning.

Outlook...

Saturday and Sunday...MVFR with a chance of snow showers.
Monday...VFR.

&&

.MARINE...
Brisk northwest winds behind an arctic cold front will lead to
small craft conditions on Lake Ontario for the next few days.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 1 AM to 4 PM EST Saturday for
     NYZ007-008.
     Winter Weather Advisory until 6 AM EST Saturday for NYZ004>006.
MARINE...Small Craft Advisory until 6 PM EST Saturday for LOZ042>045.

&&

SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...APFFEL
LONG TERM...APFFEL/SMITH
AVIATION...HSK
MARINE...HSK
Hazardous weather outlook, Feb 2, 5:16 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EST Fri Feb 2 2018

NYZ007-008-031030-
Jefferson-Lewis-
516 AM EST Fri Feb 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>014-019>021-085-031030-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
516 AM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-031030-
Wayne-Northern Cayuga-Oswego-
516 AM EST Fri Feb 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Feb 2, 5:41 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
541 AM EST FRI FEB 2 2018

NYZ004>006-021200-
Oswego-Wayne-Northern Cayuga-
541 AM EST FRI FEB 2 2018

...A BAND OF LAKE EFFECT SNOW WILL AFFECT NORTHERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 535 AM EST, A band of lake effect snow producing snow fall rates
of 2 inches per hour will remain nearly stationary through 700 AM.
The axis of heaviest snow will roughly extend from Sodus Point to
Wolcott to Cato. If traveling, be prepared for rapidly changing road
conditions and visibilities. This band is expected to become less
organized later this morning, with snowfall rates diminishing some.

Locations impacted include...
Fulton, Fair Haven Beach State Park, Williamson, Sodus, Weedsport,
Cato, Chimney Bluffs State Park, Sterling, Phoenix and Rose.

This includes Interstate 90 near exit 40.

LAT...LON 4324 7615 4327 7621 4322 7619 4320 7621
      4324 7627 4322 7626 4320 7627 4323 7631
      4323 7648 4314 7649 4311 7647 4310 7650
      4304 7650 4327 7738 4332 7732 4333 7714
      4331 7697 4337 7676 4326 7614

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 6:36 AM ESTSpecial Weather StatementBUFWayne84 min
Feb 2, 7:26 AM ESTSpecial Weather StatementBUFErie, Genesee, Wayne49 min
Feb 2, 11:08 AM ESTSpecial Weather StatementBUFWayne82 min
Feb 2, 12:48 PM ESTLake Effect Snow WarningBUFJefferson, Lewis, Oswego27 hr
Feb 2, 12:56 PM ESTSpecial Weather StatementBUFOswego64 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.